Wisconsin, 2021Heavy Snow in Wisconsin, December 4 to 5, 2021
December 4 to 5, 2021 · NWS ARX · 1 event in 1 county or zone
A storm system moving across the Upper Midwest brought a round of snow to north-central Wisconsin from December 4th into the 5th. Most snowfall amounts across Taylor County were around 4 or 5 inches and this was enough to cause roads to become completely snow covered.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving across the Upper Midwest brought a round of snow to north-central Wisconsin from December 4th into the 5th. Most snowfall amounts across Taylor County were around 4 or 5 inches and this was enough to cause roads to become completely snow covered. The highest reported total was 5.5 inches east of Perkinstown (Taylor County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 4, 5:35 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 4, 5:35 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
535 PM CST Sat Dec 4 2021
.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CST Sat Dec 4 2021
Quiet conditions are expected going into tonight. Warm air advection
increases over the region ahead of an approaching low pressure
system. Overcast skies and the WAA will help temperatures remain
pretty steady from ~10 pm to sunrise Sunday morning. Minimum
temperatures during this period would be in the low 20s to low 30s.
The main concern through Sunday would be a strong system bringing
accumulating snow mainly across the northern portions of
Minnesota and Wisconsin. This system slides out of the Rocky
Mountains through the northern Great Plains just south of the
Canadian boarder into the northern Great Lakes region.
Precipitation chances increase overnight as the strong WAA signal
from 850 to 600 mb surges northward. This push of warm air and
the associated precipitation band looks fairly progressive. This
forcing and better saturation will keep the accumulating snow
north of I-94, with areas along and south seeing a few snowflakes
with minimal accumulations. Snowfall accumulations increase
further north into north central Wisconsin. Where the forecast
could go wrong: depend on the track of the system and if this
region of WAA forcing lingers over the area longer instead of
progressing quickly northward through the region. However from
previous model runs, the guidance has been fairly consistent with
having snowfall totals around the 2-5 inch mark with up to 6"
possible in the far northeast corner of Taylor County, WI through
Sunday night.
After this first morning band pushes through, frontogenetic forcing
increases Sunday afternoon with the surface front moving through the
region. Light precipitation chances develop further southward
through Wisconsin into Illinois. How far back west to the
Mississippi River the precipitation develops is a little uncertain
as a decent dry slot is expected to wrap into the occluding
system. With the light precipitation, it may just be some light
drizzle and maybe a few flakes. Sunday afternoon, where surface
temperatures remain below freezing in north central Wisconsin,
freezing rain/drizzle is likely with forecast soundings showing
loss of ice aloft as the dry punch wraps around. May only get a
couple hundreths of icing, but this would be falling on top of the
fresh layer of snow from overnight. So, that would minimize the
impact if it works out that way.
With the accumulating snowfall and strong winds increasing from the
northwest into Monday, a Winter Weather Advisory will be issued
for Taylor county in north central Wisconsin.
.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM CST Sat Dec 4 2021
By late Sunday, the deepening low pressure center should be in
northwest WI with a dry intrusion continuing to scour some of the
deeper ice cloud leading to a mix of snow showers and
drizzle/freezing drizzle pockets around. The main comma
precipitation shield will likely be located to the northwest and
shifting toward WI. The cold front is shifting east and by about 9
pm Sunday, most of the area is post-frontal with winds increasing
from west to east as mixing layer depths begin to deepen under
cold advection. There are suggestions of mixing layer depths to
800mb /2km/ with some 40-45kt wind speeds possibly accessed at the
top of that layer. The 04.00Z ECMWF ensemble Extreme Forecast
Index signal for wind gusts supports anomalous wind gusts in IA/MN
as well. Further east, the signal is a bit less, but the mean max
gust at KLSE is 46 mph from the ECMWF ensemble. These values drop
toward 42 mph east of KLSE. These winds will be in combination
with the comma-head light snow shifting through overnight north
of I-90. A secondary colder surge of low-level air then moves in
Monday morning effectively cutting off the mixing depth and
combined with a relaxing pressure gradient, allows the winds to
slowly decrease Monday afternoon. A Wind Advisory will likely be
needed Sunday night into Monday morning for at least IA/MN and
possibly WI.
Tuesday still has light snow chances as another northwest-westerly
flow shortwave trough shifts through and warm advection kicks in
for a prolonged period of slow warming. The trough still has some
spread to it but it is seeming like it would be a very light snow
event. Soundings in the 04.12Z GFS suggest a bit deeper dendritic
zone. Timing is a bit interesting too with some solutions
suggesting very light snow into Wed. Will need to watch for trends
on this system - these light events have been forecast poorly in
the models with these longer lead times.
Thursday through Saturday...This period is characterized by large
scale changes across North America as troughing begins to develop
over the western U.S. Downstream ridge building and southwest
flow begin to rebound temperatures to normal and brings periodic
precipitation chances. This more active pattern also can bring
anomalous storms with more abundant moisture to the region...so
eyes wide open. No big targets yet.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 535 PM CST Sat Dec 4 2021
An area of high pressure was over the area early this evening but
will move off to the east of the region overnight ahead of an
approaching storm system. This will allow the winds to come around
to the southeast early in the period for both sites. The gradient
will tighten considerably overnight between the approaching area
of low pressure and the departing high allowing for gusts to
develop that will then continue through most of Sunday as the
direction gradually swings around to the south/southwest. Most of
the precipitation with the incoming area of low pressure will be
north of both sites, but some could get close enough to KLSE
Sunday afternoon to warrant the inclusion of a VCSH along with
just getting down to MVFR ceilings.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from midnight tonight to 9 AM CST Monday
for WIZ017.
MN...None.
IA...None.
&&
SHORT TERM...Peters
LONG TERM...Baumgardt
AVIATION...04Hazardous weather outlook, Dec 4, 2:58 PM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
258 PM CST Sat Dec 4 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-051300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
258 PM CST Sat Dec 4 2021
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest into central Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong northwest winds Sunday night into Monday with gusts from
35 to 45 mph expected.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-051300-
Taylor-Clark-
258 PM CST Sat Dec 4 2021
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
.DAY ONE...Tonight
Snow moves in tonight with accumulations of around 1 inch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow continues Sunday into Sunday night. Snow totals will be in
the 1-3 inch range for Clark county, increasing northward to 3-6"
in Taylor county. Periodic freezing drizzle may also occur with
very light icing.
Strong west winds begin after midnight Sunday night and continue
into Monday with gusts from 35 to 45 mph expected. Some blowing
and drifting of the freshly falling snow may recover roads keeping
them slippery Monday.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Heavy Snow, Taylor
- When
- December 4, 8:50 PM CST to December 5, 3:50 PM CST
- Where
- Taylor forecast zone
- Reported by
- Public
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
Volunteer snow observers reported that 4 to 5 inches of snow fell across Taylor County causing roads to become completely snow covered. The highest reported total was 5.5 inches east of Perkinstown.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Guam, December 4 to 5, 2021$4.0 million · 2 events
- Heavy Snow in Minnesota, December 4 to 6, 202120 events
- Blizzard and Winter Storm in Alaska, December 4 to 10, 202191 kt wind · 17 events
- Heavy Snow in North Dakota, December 4 to 5, 202114 events
- Blizzard and Winter Storm in Alaska, December 4 to 8, 202170 kt wind · 14 events
- High Wind in Wyoming, December 4 to 5, 202174 kt wind · 12 events
- Heavy Snow in North Dakota, December 4 to 5, 202112 events
- Blizzard and Heavy Snow in Minnesota, December 4 to 6, 202112 events
- High Wind in Wyoming, December 4 to 12, 202183 kt wind · 9 events
- High Wind in Montana, December 4 to 5, 202154 kt wind · 5 events
- High Wind in Montana, December 4, 202157 kt wind · 4 events
- Winter Weather in Michigan, December 4, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991845.